Lake Huron, 2004

Marine Thunderstorm Winds in Lake Huron, July 13, 2004

July 13, 2004 · NWS APX · 10 events in 5 counties and zones

7 marine thunderstorm wind, 3 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 13, 10:17 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 10:17 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1117 AM EDT TUE JUL 13 2004

.SHORT TERM...14Z SURFACE ANALYSIS SHOWS COLD FRONT ACROSS FAR
WESTERN UPPER/NORTHWEST WI/NORTHEAST IA.  SHOWERS AND A FEW
THUNDERSTORMS CONTINUE TO SPREAD EAST ACROSS WESTERN UPPER MI LATE
THIS MORNING...MORE SCATTERED ACTIVITY FARTHER SOUTH ACROSS WI IS
FALLING APART AS IT ENCOUNTERS 700MB RIDGE AXIS ACROSS LAKE
MICHIGAN.  PLENTY OF MORNING SUN DESTABILIZING THINGS NICELY ACROSS
THE AREA...WITH CAPES ALREADY APPROACHING 2000 J/KG.  UPPER TROUGH
OVER FAR WESTERN ONTARIO ALSO BEGINNING TO HEAD SOUTH.  SO NOW JUST
A MATTER OF WATCHING AND WAITING...WITH BETTER DYNAMICS/LOW LEVEL
CONVERGENCE NOT EXPECTED TO ARRIVE UNTIL MID/LATE AFTERNOON THOUGH
COULD SEE SOME DEVELOPMENT ALONG LAKE BREEZE BOUNDARIES PRIOR TO
THAT ESPECIALLY WITH LCLS GENERALLY AOB 4K FEET.  SEVERE POTENTIAL
STILL LOOKS PRETTY GOOD ON PAPER WITH PLENTY OF MOISTURE AND
INSTABILITY (SURFACE DEW POINTS 65-70 WITH CAPES LIKELY ON THE ORDER
OF 2500-3000 J/KG THIS AFTERNOON).  MID LEVEL DRY AIR EVIDENT IN 12Z
APX SOUNDING WILL ENHANCE DOWNDRAFT POTENTIAL (THOUGH MAY BE
TEMPERED A BIT BY MID LEVEL MOISTURE FROM DYING CONVECTION MOVING IN
FROM UPSTREAM).  STRONGER MID LEVEL WINDS WILL BE ACROSS WI/
SOUTHWEST LOWER THIS AFTERNOON...0-6KM SHEAR VALUES AROUND 30-35 KTS
THOUGH UNIDIRECTIONAL WIND PROFILES IN CONCERT WITH MID LEVEL DRY
AIR SUPPORT DAMAGING WIND GUSTS...THOUGH GIVEN MAGNITUDE OF
INSTABILITY LARGE HAIL WILL ALSO BE A CONCERN DESPITE RELATIVELY
HIGH FREEZING LEVELS (13K FEET).  SPC MESOSCALE DISCUSSIONS ALREADY
OUT THIS MORNING TALKING ABOUT A WATCH ISSUANCE BY EARLY AFTERNOON
ACROSS WI AND NORTHERN MI...SO BE ADVISED.

JPB

&&

.PREV DISCUSSION...ISSUED AT 330 AM EDT TUE JUL 13.

LONG TERM...AT LEAST OVER MICHIGAN, THE GFS AND ETA HAVE PRETTY
SIMILAR SOLUTIONS THROUGH ABOUT WEDNESDAY NIGHT THEN THERE IS A
DEPARTURE OF SOLUTIONS AS THE ETA PUSHES THE 500 MB TROUGH TO THE
EAST AND THE GFS BEGINS A BIT OF A RETROGRADE WITH THE STACKED LOW.
WILL SIDE WITH HPC, THAT THE PATTERN SEEMS TO BE GOING MORE
AMPLIFIED AND THUS WOULD BARE OUT THE GFS SOLUTION.  ALL THINGS
BEING EQUAL, OTHER THAN THE LAST WEEK, THIS SUMMERS TREND HAS BEEN
WITH THE 500 MB TROUGH IN THE VICINITY OF THE GREAT LAKES SO WILL
CONTINUE WITH THAT IDEA FOR THIS PACKAGE.

TONIGHT...SFC LOW CURRENTLY IN W IOWA MOVES ACROSS LOWER MICHIGAN
THIS EVENING AND INTO SW ONTARIO BY 12Z. ALONG WITH THE SFC LOW, A
500 MB SHORTWAVE TROUGH DROPS INTO THE STRAITS AROUND 06Z
REINFORCING THE SFC COLD FRONT THAT IS PUSHING THROUGH LOWER
MICHIGAN. WITH CAPES IN THE EVENING AROUND 1500 J/KG EXPECT THAT THE
AFTERNOON THUNDERSTORMS WILL BE CONTINUING, THOUGH THEY SHOULD BEGIN
TO WIND DOWN AFTER 00Z. BY 06Z THE ETA MODEL CAPES ARE BELOW 1000
J/KG AND THE SFC BASED INSTABILITY WILL BEGIN TO BE CUT OFF BY THE
NOCTURNAL INVERSION/FRONTAL INVERSION. THIS WILL NOT ALLOW MUCH
ENERGY TO PUSH THE 35 DBZ ECHOES PAST THE -10C LEVEL SO THE GOING
RW- WITH ISOLATED T IN THE GRIDS LOOKS GOOD.

WEDNESDAY...THE SFC LOW AND 500 MB TROUGH ARE EAST OF THE REGION,
BUT CLOSE ENOUGH TO BE SPILLING MOISTURE BACK INTO THE AREA. WRAP
AROUND MOISTURE IN THE 700-500 LAYER HELPS TO GIVE A SATURATED
COLUMN IN E UPPER AND NE LOWER. THIS HELPS TO CONTINUE THE RAIN
SHOWERS IN THE EAST NEAR THE NOW STACKED LOW CENTER. MOISTURE MOVES
OUT OF E UPPER BY THE AFTERNOON, SO THAT THE ONLY AREA THAT HAS ANY
THREAT FROM RAIN WILL BE THE MAINLY AREAS EAST OF I-75 AND THAT
LOOKS MINIMAL AS THE 700-500 LAYER RH DRIES OUT TO AROUND 20% ON
BOTH MODELS.

WEDNESDAY NIGHT...WHILE SPOKES OF ENERGY ROTATES ALONG THE BACKSIDE
OF THE 500 MB LOW, OVER NE LOWER, ONLY THE LAYER FROM 850 MB AND
BELOW REMAINS MOIST ENOUGH (RH AT 850 MB IS >90% ON THE GFS) TO
PROVIDE AND PRECIPITATION, BUT WITH THE 700-500 LAYER STILL AT OR
BELOW 20% AND NO HEATING, SUSPECT THAT IT WILL BE HARD TO GET
ANYTHING GOING IN THE EAST SO HAVE ONLY ISOLATED POPS.

THURSDAY...THIS IS WHERE THERE IS A SIZABLE DEPARTURE IN SOLUTIONS
AS DISCUSSED EARLIER. IF THE GFS IS RIGHT, THERE COULD BE AGAIN
ISOLATED SHOWERS ALONG THE LAKE HURON SHORELINE AS THE STACKED LOW
SPINS A BIT OF ENERGY AND MOISTURE OVER THE AREA. HOWEVER, THERE IS
SUCH A SMALL AREA AFFECTED AND WITH THE FORCING RATHER WEAK (BULK OF
THE QG FORCING IS IN ONTARIO CLOSER TO THE LOW CENTER) WITH Q VECTOR
DIVERGENCE THAT I WILL LEAVE OUT ANY MENTION OF SHOWERS AT THIS
TIME. THAT LEAVES THE ETA TRYING TO MOVE A SYSTEM IN FROM THE WEST.
IF THE LOW DOES STACK UP AND THE 500 MB PATTERN AMPLIFIES AS PER
HPC, THEN THE ETA IS TOO FAST SO WILL HOLD OFF ON ANY CHANCE POPS AT
THIS TIME.

FRIDAY AND BEYOND...GFS CONTINUES WITH THE NEXT SYSTEM MOVING
THROUGH THE REGION ON FRIDAY/FRIDAY NIGHT TIME FRAME WHICH IS THE
GOING FORECAST. SO NO CHANGES AT THIS TIME.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 10:41 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1141 AM EDT TUE JUL 13 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
1141 AM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN...
STARTING AFTER 1 PM ACROSS EASTERN UPPER MICHIGAN AND 2 PM ACROSS
NORTHERN LOWER MICHIGAN.  SEVERE THUNDERSTORMS ARE POSSIBLE...WITH
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO ONE AND
ONE HALF INCHES IN DIAMETER THE MAIN SEVERE WEATHER THREATS.  THE
SEVERE THUNDERSTORM THREAT WILL COME TO AN END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

In the hours before

Special weather statement, Jul 13, 11:10 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1210 PM EDT TUE JUL 13 2004

MIZ008-015>017-019>022-025>027-031-032-132200-
ANTRIM-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-EMMET-GRAND
TRAVERSE-KALKASKA-LEELANAU-MACKINAC-MANISTEE-OTSEGO-WEXFORD-
1210 PM EDT TUE JUL 13 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 600 PM EDT TUESDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...
     BENZIE...MANISTEE...WEXFORD...CHARLEVOIX...EMMET AND LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

Event by event

7 marine thunderstorm wind, 3 marine hail. Local standard time, as filed.

Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 13, 2:26 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi NE of Rogers City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
July 13, 2:36 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi NE of Rogers City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 13, 3:52 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi N of Presque Isle Light
Measured
41 kt (47 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
July 13, 3:52 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 2 mi E of Presque Isle Light
Measured
41 kt (47 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
July 13, 4:02 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi N of Presque Isle Light
Measured
41 kt (47 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 13, 4:02 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 9 mi E of Presque Isle Light
Measured
41 kt (47 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 13, 5:18 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 6 mi NW of Presque Isle Light
Measured
2.75 in hail
Reported by
GENERAL PUBLIC

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
July 13, 7:49 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi NE of Ossineke
Measured
37 kt (43 mph) measured gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
July 13, 7:54 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 1 mi NE of Harrisville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 13, 7:59 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 16 mi SE of Alpena
Measured
37 kt (43 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412769, 5412770, 5412771, 5412772, 5412773, 5412774, 5412775, 5412776, 5412778, 5412777.